Alert archive / Montana / Red Flag Warnings in 2017

Red Flag Warning 5, NWS Glasgow, MT

July 7, 20175 counties in Montana

NWS Glasgow, MT issued this red flag warning at Jul 7, 2017, 8:56 AM MDT for 5 counties in Montana. It took effect at Jul 8, 2017, 12:00 PM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2017, 8:56 AM MDT (14:56 UTC)
In effect from
Jul 8, 2017, 12:00 PM MDT
Expired
Jul 8, 2017, 10:49 PM MDT
In force
11 hr
Issued by
NWS Glasgow, MT

Counties Garfield County, MT, McCone County, MT, Petroleum County, MT, Phillips County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 64 km from the middle of the area, began a volume at 14:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 2.9 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3029 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

839 
WWUS85 KGGW 071456
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
856 AM MDT Fri Jul 7 2017

.Surface low pressure will move east across the area and allow 
winds to turn clockwise to the west and increase Saturday 
afternoon. Expect a lowering humidity to also accompany these 
higher winds.

MTZ134>136-081130-
/O.NEW.KGGW.FW.W.0005.170708T1800Z-170709T0600Z/
Northern Valley and Northern Phillips Counties-The Little Rockies-
The Lower Missouri River Breaks including the Charles M Russell
National Wildlife Refuge-
856 AM MDT Fri Jul 7 2017

...RED FLAG WARNING IN EFFECT FROM NOON SATURDAY TO MIDNIGHT MDT
SATURDAY NIGHT FOR WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 
134...135 AND 136...

The National Weather Service in Glasgow has issued a Red Flag
Warning for winds and low humidity...which is in effect from noon
Saturday to midnight MDT Saturday night.

* AFFECTED AREA...Fire Weather Zones 134...135 and 136.

* WINDS...West to 25 mph.

* TIMING...Mainly Saturday Afternoon and early Evening.

* RELATIVE HUMIDITY...As low as 12 percent.

* TEMPERATURES...As high as the mid 90s to 105.

* LIGHTNING...Not expected.

* IMPACTS...Low relative humidity and gusty winds will create 
  the potential for erratic fire behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/glasgow
4 follow-up statements
633 
WWUS85 KGGW 072122
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
322 PM MDT Fri Jul 7 2017

.Surface low pressure will move east across the area and allow
winds to turn clockwise to the west and increase Saturday
afternoon. Expect a lowering humidity to also accompany these
higher winds. A dry thunderstorm or two is possible.

MTZ134>136-080930-
/O.CON.KGGW.FW.W.0005.170708T1800Z-170709T0600Z/
Northern Valley and Northern Phillips Counties-The Little Rockies-
The Lower Missouri River Breaks including the Charles M Russell
National Wildlife Refuge-
322 PM MDT Fri Jul 7 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON SATURDAY TO
MIDNIGHT MDT SATURDAY NIGHT FOR WINDS/LOW HUMIDITY AND POSSIBLE
DRY LIGHTNING FOR FIRE WEATHER ZONES 134...135 AND 136...

* AFFECTED AREA...Fire Weather Zones 134...135 and 136.

* WINDS...West 10 to 15 mph with gusts up to 25 mph.

* TIMING...Mainly Saturday Afternoon and early Evening.

* RELATIVE HUMIDITY...As low as 12 percent.

* TEMPERATURES...As high as 95 to 105.

* LIGHTNING...Possible.

* IMPACTS...Low relative humidity and gusty winds will create the
  potential for erratic fire behavior. Any dry lightning could 
  cause new fire starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/glasgow
547 
WWUS85 KGGW 080901
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
301 AM MDT Sat Jul 8 2017

.Surface low pressure will move east across the area and allow
winds to turn clockwise to the west and increase this afternoon. 
Expect lowering humidity to also accompany these gusty winds. A 
dry thunderstorm or two is also possible.

MTZ134>136-082215-
/O.CON.KGGW.FW.W.0005.170708T1800Z-170709T0600Z/
Northern Valley and Northern Phillips Counties-The Little Rockies-
The Lower Missouri River Breaks including the Charles M Russell
National Wildlife Refuge-
301 AM MDT Sat Jul 8 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT
MDT TONIGHT FOR THE COMBINATION OF GUSTY WINDS AND LOW RELATIVE 
HUMIDITY AS WELL AS LIGHTNING FROM POSSIBLE DRY THUNDERSTORMS FOR 
FIRE WEATHER ZONES 134...135 AND 136...

* AFFECTED AREA...Fire Weather Zones 134...135 and 136.

* WINDS...West 10 to 15 mph with gusts up to 25 mph.

* TIMING...This afternoon and early evening.

* RELATIVE HUMIDITY...As low as 10 percent.

* TEMPERATURES...Around 100.

* LIGHTNING...Possible with any dry thunderstorms that occur.

* IMPACTS...Low relative humidity and gusty winds will create the
  potential for erratic fire behavior. Any lightning from dry
  thunderstorms may cause new fire starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/glasgow
629 
WWUS85 KGGW 082029
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
229 PM MDT Sat Jul 8 2017

.Surface low pressure will move east across the area and allow
winds to turn clockwise to the west and increase this afternoon.
Expect lowering humidity to also accompany these gusty winds. A
dry thunderstorm or two is also possible.

MTZ134>136-090600-
/O.CON.KGGW.FW.W.0005.000000T0000Z-170709T0600Z/
Northern Valley and Northern Phillips Counties-The Little Rockies-
The Lower Missouri River Breaks including the Charles M Russell
National Wildlife Refuge-
229 PM MDT Sat Jul 8 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR THE COMBINATION OF GUSTY WINDS AND LOW RELATIVE HUMIDITY AS
WELL AS LIGHTNING FROM POSSIBLE DRY THUNDERSTORMS FOR FIRE
WEATHER ZONES 134...135 AND 136...

* AFFECTED AREA...Fire Weather Zones 134...135 and 136.

* WINDS...West 5 to 15 mph with gusts up to 25 mph.

* TIMING...Through this evening.

* RELATIVE HUMIDITY...from 10 to 18 percent.

* TEMPERATURES...starting from the upper 90s to lower 100s early
  evening cooling into the 70s and lower 80s by around midnight.

* LIGHTNING...Possible with any dry thunderstorms that occur,
  mainly across southern Petroleum, and Garfield counties.

* IMPACTS...Low relative humidity and gusty winds will create 
  the potential for erratic fire behavior. Any lightning from 
  dry thunderstorms may cause new fire starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/glasgow
045 
WWUS85 KGGW 090449
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
1049 PM MDT Sat Jul 8 2017

...RED FLAG WARNING NO LONGER IN EFFECT...

MTZ134>136-090600-
/O.CAN.KGGW.FW.W.0005.000000T0000Z-170709T0600Z/
Northern Valley and Northern Phillips Counties-The Little Rockies-
The Lower Missouri River Breaks including the Charles M Russell
National Wildlife Refuge-
1049 PM MDT Sat Jul 8 2017

...RED FLAG WARNING IS CANCELLED FOR THE COMBINATION OF GUSTY
WINDS AND LOW RELATIVE HUMIDITY AS WELL AS LIGHTNING FROM POSSIBLE
DRY THUNDERSTORMS FOR FIRE WEATHER ZONES 134...135 AND 136...

The National Weather Service in Glasgow has cancelled the Red
Flag Warning.

Temperatures are dropping into the 70s and 80s this evening 
across the area allowing for recovering relative humidity values. 
Winds have also diminished and become light. The threat for dry 
lightning has also come to an end and the red flag warning is no 
longer in effect.

$$

http://www.weather.gov/glasgow

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this red flag warning went out at Jul 7, 2:58 AM MDT, 5 hours 58 minutes earlier.

Area forecast discussion, Jul 7, 2:58 AM MDT, 5 hours 58 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
258 AM MDT Fri Jul 7 2017

.SHORT TERM...for northeast Montana...today through Sun...

A shortwave trough moving from Saskatchewan to North Dakota early
this morning has triggered a few showers and thunderstorms in the
northeast part of the forecast area. The showers should dissipate
by sunrise.

Upper ridge will continue to dominate the weather pattern with hot
and mainly dry weather. The ridge axis will be over Western
Montana today which will keep the warmest temperatures to the
west of the forecast. However, most areas will have highs in the
90s.

The ridge slides east into Central and Eastern Montana tonight and
Saturday which will bring the thermal ridge east into the forecast
area. Highs will be near 100 in most areas on Saturday. A weak
front will move through the area during the day which will turn
easterly winds in the morning to the west or southwest in the
afternoon. Forrester

.LONG TERM...Sun night through Fri...
The extended period begins Saturday night into Sunday with a well
established and highly amplified ridge pattern over the western
U.S. and reaching into adjacent portions of Canada. This feature
will produce large scale subsidence and mainly dry weather
conditions, though an isolated shower or thunderstorm cannot be
completely ruled out across northeast Montana with the heating of
the day. Hot temperatures will also rule this period with highs
generally in the 90s to around 100 after lows in the 60s.

Latest 00z models suggest some flattening of the ridge early next
week with embedded shortwaves tracking through the region. This
will enable high temperatures across the CWA to trend lower with
the associated height falls, though still expecting highs in the
upper 80s near the Canadian border and 90s most everywhere else.
This shortwave activity may also produce enough forcing for ascent
for some isolated showers/thunderstorms, though differences in
deterministic model guidance lend to below average forecast
confidence for precipitation chances. This will also hold true
toward the middle of next week. While models generally agree in
having the ridge become more amplified once again across the
region, they differ in handling of embedded shortwave impulses
within the upper flow. Therefore, forecast details may change in
the early to middle part of next week as model consensus improves
surrounding any precipitation chances.

At any rate, forecast confidence through the long range remains
highest in a persistent warm to hot temperature pattern over the
region. Additionally, any rainfall that occurs with isolated to
widely scattered showers and thunderstorms next week, while
welcome, may do very little in terms of alleviating the overall
continuing drought concerns across much of the CWA. Maliawco

&&

.AVIATION...

Flight Category: VFR.

Synopsis: Mid level clouds that brought isolated showers overnight
will move to the east this morning. Otherwise, Upper level
ridging will keep skies mostly clear with a few mid and high
clouds through tonight.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow
Hazardous weather outlook, Jul 7, 3:16 AM MDT, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Glasgow MT
316 AM MDT Fri Jul 7 2017

MTZ016>027-059>062-080930-
Central and Southeast Phillips-Central and Southern Valley-Daniels-
Sheridan-Western Roosevelt-Petroleum-Garfield-McCone-Richland-
Dawson-Prairie-Wibaux-Northern Phillips-Southwest Phillips-
Northern Valley-Eastern Roosevelt-
316 AM MDT Fri Jul 7 2017

This Hazardous Weather Outlook is for portions of northeast
Montana.

* Potential Impacts:  Hot Temperatures.

* Timing: Through the weekend.

* Temperatures: In the 90s to near 100 degrees.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:29 PM MDTSpecial Weather StatementGGWPetroleum46 min
Jul 7, 10:38 AM MDTHeat AdvisoryGGWDawson, Garfield, McCone, Petroleum, Phillips, Prairie and 4 more31 hr

Nearby

Red Flag Warnings in Montana, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.